What a great community... thank you! I am feeling alone with my symptoms and do not know what to expect as my doctor increases my Armour Thyroid. For the past 9 months my moods progressively changed, from being a pretty positive person with mild anxiety, to experiencing depression, sadness, and bouts of crying, without being able to stop for an hour (for no reason). I went to a psychologist after my general practitioner suggested it in January. After a few months, she thought my changes were due to something physiological and sent me to an APRN. A little over 2 months ago the APRN prescribed Armour Thyroid 30 mg due a lab test showing low T3 (65.8). I felt better within 2 weeks - I no longer cry for 1-hour episodes and depression is mostly gone. Recently a 2nd lab test showed free T3 results (3.13) within the normal range, but I took Armour a couple hours before the lab test - does this throw off the results?. MY GP would not even write up a lab request for a T3 test and does not want me on Armour... he recommended an endocrinologist who will not prescribe Armour, who I have not gone to. I wish I could find an endocrinologist who uses natural thyroid! I feel my heart beating, but it is not irregular and the rate is normal for me (76). A couple days ago Armour was increased from 30 mg to 45mg; I now break up the doses twice per day - upon awakening and at 3pm, chewing the pills now. Is this preferred? The new routine seems to help me not feel anxious and nervous at bedtime. Wellbutrin 150 mg was prescribed, which the APRN would like me to stop taking, but stay on the Lexapro 20 mg until we can lower it. There is a certain level of confusion on my part mentally with all these drugs going through my system. Patience is something I am learning, and not to judge myself so harshly for being anxious or sad. Sleep has been a major issue for 2 years, so I will continue to take Ambien for this problem, unless I can feel the thyroid meds helping it.
The recommendation is to NOT take any meds with T3 in them before the draw. At the very least, you cannot compare them to labs that you hadn't taken the T3 before. What's the range on your FT3 of 3.13? How long before the draw had you taken your meds? Was FT4 tested?
Most people split any meds with T3 in them. Since T3 is so fast-acting, dividing your dose in two can help you avoid peaks and valleys in T3 levels. If you have any absorption issues in your gut, chewing the pill can jumpstart the digestive process, and taking it sublingually can bypass the gut entirely as the meds are absorbed directly into the large blood vessels under the tongue.
thank you for your reply. i took Armour 3 hours before the FREE T3 test 6/28/12. Other conditions besides the ones mentioned previously- elevated cholesteral, hair loss, brittle and breaking hair, feeling cold, cold feet, low energy, iron deficiency).
Your testing has been very inadequate. Total T3 is considered an obsolete test, pretty much a waste of money. Your FT4 (the only one you've had) on 3/16 was excellent, just a little over midrange. Your doctor should be testing FT3, FT4 and TSH every time you have blood drawn. Your latest FT3 on 8/29 was just about at midrange. Considering you'd taken your Armour about 3 hours before (your T3 levels peak at about 3 hours after taking it), you're still pretty low in the range. Many of our members find FT3 has to be in the upper half to upper third of the range (NOT taking meds before the draw) before symptoms resolve.
TPOab was negative. It's one of the markers for Hashi's, which is the most prevalent cause of hypo in the developed world. However, TGab (thyroglobulin antibodies) are another marker for Hashi's, so you really should have TGab tested, too. Some of us with Hashi's are TPOab positive, some TGab positive and some both.
T4 is the "storage" form of the thyroid hormones. It is made entirely in the thyroid. T3 is the "active" form (the only form your cells can use). A very small portion of the T3 we use is made in the thyroid, the rest comes from the conversion of T4 to T3 (mostly in the liver and kidneys, but also in other sites throughout the body).
Your FT4 on 3/16 really looked excellent, so I'd guess your thyroid was performing just fine. However, your TT3 was very low, indicating that you are not conveting well, so you're hypothyroid on the cellular level even though your thyroid looks to be in good shape. The enzyme that catalyzes the conversion of T4 to T3 is a selenium-based enzyme, so i would strongly suggest you have your selenium level tested and supplement if it is low.
Do you have any metabolic issues that you know of? Liver problems? Have you been on any meds (lithium, amiodarone, etc.) recently? All those can cause conversion issues.
TPO (thyroid peroxidase) is an enzyme that catalyzes the building of T4 in the thyroid (it allows iodine to be attached to TG). TPOab are the antibodies that attack TPO when we have Hashi's. TG (thyroglobulin) is the protein building block of T4, and TGab attack TG in Hashi's. Some of us only have TPO antibodies and some only have TG antibodies and some have both. What happens with Hashi's is that the proteins from which T4 are made are destroyed.
I don't know what "Total Protein-O" is. What part of your lab report was it from? Was it from a CMP (complete metabolic panel)? I'm sure it's not TPO because that's not a TPO range. However, you did have TPOab tested on 3/16. Your result is <10, and the reference range is <35, so you tested negative for TPOab.
Selenium would be a good place to start. Something's stopping you from converting. If you have blood drawn, you really should ask for a complete thyroid panel (FT3, FT4 and TSH) at the same time. You need to start keeping your own history so you can follow trends.
You might also ask your doctor or NP to test RT3 (reverse T3). RT3 is considered controversial by most of mainstream medicine, so you might have a hard time getting it ordered. There are only two ways for the body to get rid of excess T4. One is to convert it to T3, the other is to convert it to RT3. RT3 is inert, so in times of stress, trauma, sickness, famine, taking certain meds, etc, it's your body's way of limiting the T3 in the blood (more RT3 and less T3 kind of puts us in "hibernation" or "torpor" mode). Sometimes we get "stuck" in stress mode, and we produce too much RT3, even after the stressor is long gone. More RT3 means less T3, and we feel hypo.
If both FT3 and RT3 are low, selenium could be the culprit (two different enzymes are responsible for converting T4 to T3 and RT3, but they
are both selenium based). If FT3 is low but RT3 is high, we have what's called "RT3 dominance".
Does anyone know about a connection if I have gluten sensitivity to hypothyroid symptoms from low free T3 due to inadequate conversion of T4 to T3. Is it only about proper absorption or digestion of the thyroid medication (Armour Thyroid in this case)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.